FDA has warned healthcare professionals about the potential for patients taking the anticonvulsant (anti-seizure) drug Zonisamide to develop Metabolic Acidosis, a blood PH imbalance that can result in hyperventilation, and non-specific symptoms such as fatigue and anorexia, or more severe symptoms including cardiac arrhythmias or stupor, and can have adverse effects on the kidneys and on bones, and can retard growth in children.
The FDA alert comes after a review of updated clinical data on the treatment of partial seizures in adults with epilepsy. The FDA is recommending that healthcare professionals measure serum levels of bicarbonate before starting treatment, as well as periodically during treatment with zonisamide – even if no symptoms are present.
If the patient is found to have developed metabolic acidosis the healthcare professional should consider reducing dosage or discontinuing use of zonisamide (after tapering the dosage). If the patient is to continue using zonisamide after developing metabolic acidosis the FDA advises healthcare professionals to consider alkali treatment.